Fentanyl Patch exposure to Children can be deadly

Stethoscope - BSN

(Best Syndication News) - The US Food and Drug Administration (FDA) is warning patients, caregivers, and medical professionals of the dangers of children being exposed to fentanyl transdermal patches, because they could die from an overdose. The safety alert was issued by the FDA to make sure that patients use, store, and dispose the patches in a safe place away from children.

Since 1997, twenty-six reports of accidental exposure to fentanyl have been reported, according to Zachary A. Oleszczuk, PharmD, in FDA’s Division of Medication Error Prevention and Analysis. The majority of the cases involved children under the age of two. Out of these cases, 10 have died and 12 needed hospitalization.

The fentanyl transdermal system is also marketed under the brand name Duragesic. There are also generic versions of the patch too. The patch contains a very strong pain reliever that releases continual medicine over a three-day period. The young child might swallow or apply the patch to their own skin putting them at a risk for overdose. The child could experience slowed breathing and increased carbon dioxide levels in the blood, which could lead to death.

Even after the patch is worn for three days, it still can contain as much as 50 percent of the medicine, explains the FDA. Chewing and swallowing the patch releases more medicine than the transdermal method.

If an adult holds a young infant, part of the patch could detach which could to expose of the child to the medicine. The FDA suggests that toddlers would be more inclined to find a patch that was lost, thrown out, or not stored safely. They may either eat them or apply it to their skin.

Symptoms of an overdose may be difficult to pinpoint. The child may be lethargic. If a child is thought to have been exposed to the patch, Douglas Throckmorton, M.D., deputy director of FDA’s Center for Drug Evaluation and Research, said to seek emergency medical care immediately.

To prevent fentanyl patch exposure to children and others, patients should make sure that the product is stored in a secure location that is not able to be reached or seen by children. The FDA also suggests patients consider placing an adhesive film on the patch to make sure that it will not come off by accident. Additionally, they suggest making sure that patch is applied correctly several times daily.

The FDA is recommending disposing of the used patch by folding it in half so that the sticky sides are together and then flushing it down the toilet. The FDA acknowledges the environmental concerns about flushing medications down the toilet, but they are so concerned for the safety of those living in the homes, they feel that this is warranted. Patients should never throw out the patch in the household trash where children or pets can find them.

The FDA has added fentanyl patches to their list of medicines that should be flushed down the toilet. They warn that this product could be harmful, and potentially deadly with as little as one dose if it used by someone other than it was prescribed for.

By: Marsha Quinn
Health Reporter

ref: FDA

Share/Save/Bookmark

      

Post to Facebook

Important: The material on Best Syndication is for informational purposes only and is not meant to be advice. Authors may have or will receive monetary compensation from the company's product/s mentioned. You should always seek professional advice before making any legal, financial or medical decisions and this website cannot substitute or replace any trained professional consultation.
Use of this site means that you agree to our TERMS OF SERVICE

Advertise On This Site
Copyright © 2006-2015 By Best Syndication All Rights Reserved